Utah, 2003

Heavy Snow in Utah, April 3, 2003

April 3, 2003 · NWS SLC · 6 events in 6 counties and zones

The spring storm that brought the strong winds to the state brought a good dose of snow after the winds shifted and died down. Most of the snow was confined to the northern mountains and Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The spring storm that brought the strong winds to the state brought a good dose of snow after the winds shifted and died down. Most of the snow was confined to the northern mountains and Wasatch Front. Some of the higher totals included 21 inches at Alta, 19 inches at Snowbird, 14 inches at Brighton and 11 inches at Solitude. In the lower elevations, Liberty reported 9 inches, Pineview Dam 8 inches, Upper Millcreek 7 inches, Brigham City and Alpine 6 inches, Centerville and South Ogden 5 inches and Provo 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 3, 3:00 AM MST, 0 minutes earlier.

Area forecast discussion, Apr 3, 3:00 AM MST, 0 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 AM MST THU APR 3 2003

.SYNOPSIS...A DEEP TROUGH OVER THE WEST WILL REMAIN THROUGH THE
WEEKEND WITH UNSEASONABLY COOL AND UNSETTLED WEATHER ACROSS MOST OF
THE FORECAST AREA.

.DISCUSSION...AIR MASS WILL REMAIN QUITE UNSTABLE OVER NORTHERN AND
CENTRAL UTAH WITH COLD POCKET AT 500 MB AS COLD AS WE HAVE
SEEN AT ANYTIME THIS PAST WINTER SEASON MOVING OVER HEAD THIS
MORNING. JET STREAK MOVING INTO CENTRAL CALIFORNIA WILL PLACE
NORTHERN UTAH UNDER FAVORABLE LIFT THROUGH THIS MORNING BEFORE
EXITING INTO COLORADO BY THIS AFTERNOON. COMBINATION OF INSTABILITY
AND JET LEVEL DYNAMICS WILL KEEP SNOW OR SNOW SHOWERS OVER NORTHERN
MOUNTAINS GOING THIS MORNING INTO EARLY AFTERNOON WITH MORE SCATTERED
TYPE OF SNOW SHOWER ACTIVITY LATE THIS AFTERNOON. WILL EXPAND
SNOW ADVISORY TO INCLUDE MORE OF THE NORTHERN MOUNTAINS TODAY AS
WELL AS PORTIONS OF THE WASATCH FRONT AS BAND OF ECHOES SLOW TO MOVE
OVER SALT LAKE AND UTAH COUNTIES. ALSO AM CONCERNED THAT AREAS
EAST OF THE GREAT SALT LAKE WILL SEE LAKE ENHANCED SNOW SHOWERS LATER
THIS MORNING FOR POSSIBLE SNOW ADVISORY AMOUNTS THERE AS WELL. MESO-
ETA SHOWING A RENEWED AREA OF SNOW OVER THIS AREA BY LATE MORNING
SO WILL GO WITH SNOW ADVISORIES TODAY...MAINLY REACHING CRITERIA ON
GRASSY SURFACES.

SOUTHERN UTAH FOR THE MOST PART SHOULD BE JUST PARTLY CLOUDY TODAY
WITH PERHAPS SOME MOUNTAIN SNOW SHOWERS DUE TO INSTABILITY AS
FAVORABLE DYNAMICS REMAIN NORTH.

NEXT SYSTEM TO EFFECT THE AREA IS THE DOUBLE STRUCTURED FEATURE
MOVING SOUTH OUT OF THE GULF OF ALASKA. AS THIS APPROACHES THE WEST
COAST TONIGHT A WEAK FLAT RIDGE WILL DEVELOP OVER THE INTERMOUNTAIN
REGION WHICH SHOULD SHUT OFF MOST IF NOT ALL SHOWER ACTIVITY. THE
ETA/AVN SHOW VARYING AMOUNTS OF UPPER LEVEL DYNAMICS MOVING ACROSS
THE AREA FRIDAY BUT WITH SOMEWHAT DRIER LOW LEVELS DEVELOPING UNDER
A SOUTHWEST FLOW. ATMOSPHERE STILL COLD ALOFT AND ANY BREAKS OF
SUNSHINE EARLY COULD ALLOW SOME INSTABILITY SHOWERS TO DEVELOP OVER
NORTHERN HALF OF AREA SO WILL ADD CHANCE OF SNOW SHOWERS TO
FORECAST FOR FRIDAY.

THE MAIN SYSTEM ITSELF WILL MOVE IN FRIDAY NIGHT THROUGH SATURDAY
WITH THE COLD FRONT MOVING THROUGH THE ENTIRE STATE BY SATURDAY
AFTERNOON. THE COLD POCKET ALOFT REMAINS OVERHEAD INTO SUNDAY SO
WILL KEEP THREAT OF INSTABILITY SHOWERS GOING. LATEST GFS/UK ARE
SHARPER AND SLIGHTLY STRONGER WITH RIDGE DEVELOPING OVER THE WESTERN
PORTION OF THE GREAT BASIN CUTTING OFF ANY THREAT OF SHOWERS. THIS
RIDGE REMAINS STRONG THROUGH WEDNESDAY AS DEEP TROUGH DEVELOPS OFF
THE WEST COAST. BIG WARM UP MONDAY THROUGH WEDNESDAY ACROSS ENTIRE
AREA.

SLC 734  CDC 201 STRUTHWOLF

.SLC...SNOW ADVISORIES PORTIONS OF WASATCH FRONT AND MOST
NORTHERN MOUNTAINS TODAY.
Hazardous weather outlook, Apr 2, 7:00 AM MST, 20 hours before
IDZ024-025-UTZ001>021-WYZ021-031400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST WED APR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A COLD FRONT WILL PUSH ACROSS THE AREA TODAY.  VERY STRONG SOUTH
WINDS WILL BE COMMON AHEAD OF THE FRONT WITH HIGH WIND WARNINGS AND
ADVISORIES IN EFFECT FOR MOST AREAS. MOUNTAIN SNOW WILL ALSO BE
COMMON THIS AFTERNOON AND TONIGHT WITH A SNOW ADVISORY FOR THE
WASATCH MOUNTAINS.  SEE SLCNPWSLC AND SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

VERY COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND.
HOWEVER NO WIDESPREAD HAZARDOUS CONDITIONS ARE EXPECTED DURING THIS
TIME FRAME. MONDAY AND TUESDAY WILL BE DRIER WITH A WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
April 3, 3:00 AM MST to 6:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327996, 5327997, 5327998, 5379870, 5379871, 5379872.